MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES AORTIC TAG THORACIC ENDOPROSTHESIS (CTAG); SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

W.L. GORE & ASSOCIATES AORTIC TAG THORACIC ENDOPROSTHESIS (CTAG); SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number TGU373720
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Activation Failure (3270)
Health Effect - Clinical Codes Death (1802); Exsanguination (1841); Perforation of Vessels (2135)
Date of Event 01/13/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
The review of the manufacturing records verified that this lot met all pre-release specifications.Per the gore® tag® thoracic endoprosthesis instructions for use (ifu), a warning is given as if the device is in a partially deployed state and remains attached to the catheter, physicians should strongly consider conversion to immediate open surgical repair to avoid additional procedure time and potential harm from additional endovascular maneuvers.
 
Event or Problem Description
It was reported to gore that on (b)(6) 2020, a conformable gore® tag® thoracic endoprosthesis was to be implanted during treatment of a thoracic aorta dissection.When the device was advanced to the target lesion through the gore dryseal sheath with hydrophilic coating ((b)(4)), the physician initiated the deployment line, the proximal end of the device expanded and during this process, no any resistance could be felt.When the physician continuously pulled out the deployment line, the distal end of the device didn't expand.After the whole deployment line was pulled out, the distal end of the device was still constrained.The physician decided to retract the device.The constrained part could be pulled back into the sheath, but the expanded part couldn't be pulled back into the sheath, the physician retracted the device and sheath in tandem.During the removal, the leading olive was detached from the delivery system because of excessive force and the common iliac artery was ruptured by the device.The patient died on (b)(6) 2020 because of excessive loss of blood.
 
Additional Manufacturer Narrative
Event description was updated.The imaging evaluation was performed on the videos provided.The imaging evaluation results stated that video appears to be taken from a cell phone of angiogram imaging visualized on a monitor.Complete date, name, time and demographics not shown on video.There appears to be sternal wires present.Marker pigtail catheter visualized in the thoracic aorta.Imaging provided is a pre-deployment angiogram, no device visualized.Jpeg image appears to be a poor quality image with annotation drawing over it.Jpeg image appears to show a partially deployed device.Images provided do not allow for evaluation in relationship to this event.The engineering evaluation was performed on the returned device.The evaluation results stated that the endoprosthesis was partially deployed with the proximal (leading) end being expanded fully and the distal (trailing) end being fully constrained.One connected deployment fiber appeared to be cut at ¿972mm while the other appeared to be cut at ¿1360mm from the end of the deployment knob.The deployment loop which is normally tucked under the 2, 4, and 6th double stitch appears to have been cut.A portion of the loop is missing.The remaining portion of the loop appears to have been depressed in multiple locations and was only tucked through the 2nd and 4th double stitch as found.The proximal (leading) olive appears to have been broken from the catheter because the proximal end of the triple lumen shaft has evidence of tensile failure.The olive was not returned to gore.The failure mode for the incomplete deployment of the endoprosthesis was a cut fiber that prevented the deployment of the chain stitch from initiating towards the distal end of the device.This failure mode is consistent with the report by the physician of no increased resistance during deployment.The source of the cut could not be identified as occurring during the manufacturing process or during the implant procedure.As a conservative measure, potential root causes assuming the cut occurred within w.L.Gore control will be further investigated as part of a capa request.Per the gore® tag® thoracic endoprosthesis, in the potential adverse events section of the product ifu: complications associated with the use of the gore® tag® thoracic endoprosthesis may include but are not limited to: deployment difficulties/failures and incomplete deployment of the endoprosthesis.
 
Event or Problem Description
It was reported to gore that on (b)(6) 2020, a conformable gore® tag® thoracic endoprosthesis was to be implanted during treatment of a thoracic aorta dissection.When the device was advanced to the target lesion through the gore dryseal sheath with hydrophilic coating(dsl2428), the physician initiated the deployment line , the proximal end of the device expanded and during this process ,no any resistance could be felt.When the physician continuously pulled out the deployment line, the distal end of the device didn¿t expand.After the whole deployment line was pulled out, the distal end of the device was still constrained.The physician decided to retract the device.The constrained part could be pulled back into the sheath, but the expanded part couldn¿t be pulled back into the sheath, the physician retracted the device and sheath in tandem.During the removal, the leading olive was detached from the delivery system because of excessive force and the common iliac artery was ruptured by the device.The patient died on jan 13, 2020 because of excessive loss of blood.It was reported that there was adequate iliac and femoral access and no reported tortuosity during the procedure.No sharp objects were reported to have come in contact with the device.

Brand Name
AORTIC TAG THORACIC ENDOPROSTHESIS (CTAG)
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key9663448
Report Number2017233-2020-00069
Device Sequence Number14087119
Product Code MIH
UDI-Device Identifier00733132618194
UDI-Public00733132618194
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P040043
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/21/2022
Device Model NumberTGU373720
Device Catalogue NumberTGU373720
Device Lot Number20562544
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/04/2020
Supplement Report FDA Received Date03/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age56 YR
Patient Weight65